Colorado, 2012

Damaging Wind in Colorado, September 1, 2012

September 1, 2012 · NWS GJT · 1 event in 1 county or zone

A line of thunderstorms moved northeast across the high plateaus and valleys of northwest Colorado. Brief heavy rain and gusty winds were mainly observed as these storms passed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A line of thunderstorms moved northeast across the high plateaus and valleys of northwest Colorado. Brief heavy rain and gusty winds were mainly observed as these storms passed. However, wind gusts over 60 mph were reported near Meeker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 1, 1:41 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 1, 1:41 PM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 PM MDT SAT SEP 1 2012

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 239 PM MDT SAT SEP 1 2012

ANOTHER ACTIVE DAY IN STORE TODAY AS A JET STREAK MOVES OVER THE
GREAT BASIN. THE DIVERGENT AREA OF THE STREAK IS CURRENTLY OVER
CENTRAL UTAH AND IS EXPECTED TO JUST CLIP OUR EASTERN UTAH ZONES
NORTH OF I-70. SOME SPEED SHEAR DOES EXIST WITH MLCAPES REACHING
BETWEEN 1000 TO 2000 J/KG FOR NORTHERN AND CENTRAL UTAH WITH
VALUES DROPPING IN OUR FORECAST AREA. NEXRAD SHOWING STORM SPEED
MOTION OF 20 TO 30 MPH IN RESPONSE TO JET STREAM SO MAIN CONCERN
TODAY WILL BE STRONG OUTFLOW WINDS FROM THESE CELLS. A RECENT CELL
MOVING OVER VERNAL PRODUCED A 42 MPH GUST SO THERE IS WIND WITH
THESE STORMS THAT MAY GET STRONGER AS THE DAY PROGRESSES. THOUGH
PWATS REMAIN BETWEEN 120 TO 130 PERCENT OF NORMAL...THE SPEED OF
THE CELLS SHOULD PRECLUDE ANY FLOODING ISSUES UNLESS CELLS START
TRAINING OVER THE SAME AREA. MOST CONVECTION WILL DIE DOWN
OVERNIGHT WITH A LOCAL SHOWER POSSIBLE OVER HIGHER TERRAIN.

SUNDAY...LATEST GUIDANCE KEEPS JET STREAM OVER UTAH AND COLORADO WITH
FAVORED DYNAMICS SOUTH OF INTERSTATE 70. NAM12 PRECIPITABLE WATER
VALUES START DROPPING OVER WYOMING AND SLOWLY START CREEPING
SOUTHWARD BUT THE STRONG PUSH OF DRY AIR DOESN/T OCCUR UNTIL
MONDAY. STEERING FLOW WINDS...APPROX H7 LEVEL...REMAIN IN THE 15 TO
20 KT RANGE TOMORROW SO ASIDE FROM ANY TRAINING...CHANCES FOR
FLASH FLOODING AGAIN REMAINS LOW. NORTHERN HALF OF CWA SHOULD SEE
PLENTY OF SUN WITH FEW TO SCTD CLOUDS AND SMALL CHANCE FOR SOME
CONVECTION WHILE PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED SOUTH
WITH CONVECTION STARTING FROM ROUGHLY NOON ONWARDS.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 239 PM MDT SAT SEP 1 2012

A GENERALLY DRY AND MILD PATTERN SETS UP THROUGH THE LONG TERM.

THE SUBTROPICAL RIDGE IS SUPPRESSED TO THE SOUTH THROUGH THESE
PERIODS. MONDAY THROUGH THURSDAY A RELATIVELY DRY WEST FLOW KEEPS
MARGINAL MOISTURE CONFINED TO THE SOUTHERN ZONES. SO SCATTERED
LATE-DAY STORMS ARE POSSIBLE OVER THE SOUTHERN MTNS EACH DAY. THE
WEAK JET ALONG THE WYOMING BORDER KEEPS MOST DYNAMICAL SUPPORT TO
THE NORTH OF THE FORECAST AREA. ONE OPEN WAVE IN THE NORTHERN
WESTERLIES PASSES TUESDAY NIGHT. AFTER IT WORKS TO THE EAST...THE
SUPPRESSED SUBTROPICAL RIDGE BEGINS TO AMPLIFY INTO THE GREAT BASIN.
THE FLOW ALOFT SHIFTS FROM WEST TO NORTHWEST. THE NEXT WAVE IN THE
WESTERLIES WORKS THROUGH THE PLAINS ON FRIDAY. CURRENT MODELS SHOW
SOME COOLING ALOFT WITH THIS WAVE BUT NO SURFACE REFLECTION. QPF IS
CONFINED TO THE EAST SIDE OF THE CONTINENTAL DIVIDE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MIDNIGHT SUNDAY)
ISSUED AT 239 PM MDT SAT SEP 1 2012

SHOWERS AND STORMS HAVE FORMED ACROSS MUCH OF THE FORECAST AREA
AND THIS TREND WILL CONTINUE THROUGH SUNSET. MAIN CONCERN WITH
STORMS WILL BE HAIL AND GUSTY OUTFLOW WINDS REACHING UP TO 50 MPH.
ALL AERODROMES ARE UNDER THE GUN TODAY WITH VCTS...VCSH AND KEGE
AND KASE EACH HAVING TEMPO GROUPS FOR -TSRA THIS AFTN. BRIEF MVFR
REMAINS POSSIBLE UNDER THE HEAVIER SHOWERS AND STORMS. OUTSIDE OF
THE CONVECTION...VFR IS EXPECTED. BY MIDNIGHT...VFR WILL BE
DOMINANT UNTIL NOON SUNDAY AS CONVECTION FIRES AGAIN THOUGH AREAS
SOUTH WILL BE FAVORED TOMORROW.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...JOE
Hazardous weather outlook, Sep 1, 4:22 AM MST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
522 AM MDT SAT SEP 1 2012

COZ001>014-017>023-UTZ022>025-027>029-021200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
522 AM MDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND LINGER THROUGH LATE THIS EVENING. A FEW OF THE STORMS WILL BE
STRONG...CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HAIL AND
HEAVY RAINFALL. THE THUNDERSTORMS WILL BECOME MORE ISOLATED IN
NATURE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY. DRIER AIR ARRIVES ON
TUESDAY...WITH THE SHOWERS AND THUNDERSTORMS SHIFTING SOUTH INTO
THE SAN JUAN MOUNTAINS FOR THE REMAINDER OF THE WORK WEEK. GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL WITH BE POSSIBLE WITH
THE STRONGER STORMS.

MONDAY THROUGH WEDNESDAY...MUCH DRIER WITH ISOLATED LATE DAY
THUNDERSTORMS POSSIBLE OVER THE SAN JUAN MOUNTAINS IN SOUTHWEST
COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST UTAH
AND SOUTHWEST COLORADO THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Sep 1, 1:34 PM MST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
234 PM MDT SAT SEP 1 2012

UTZ022-012100-
SOUTHEAST UTAH UT-
234 PM MDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN COUNTY UNTIL 300
PM MDT...

AT 229 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 10 MILES
NORTHEAST OF BLUFF...OR 14 MILES NORTHWEST OF MONTEZUMA CREEK...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN SAN JUAN COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3766 10926 3750 10911 3729 10949 3744 10963

TB
Special weather statement, Sep 1, 2:15 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT SAT SEP 1 2012

COZ019-021-UTZ022-012200-
FOUR CORNERS/UPPER DOLORES RIVER CO-SOUTHEAST UTAH UT-SOUTHWEST SAN
JUAN MOUNTAINS CO-
315 PM MDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN...NORTHWESTERN
MONTEZUMA AND SOUTHWESTERN DOLORES COUNTIES UNTIL 400 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF BLANDING UTAH...MOVING
EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH A PERIOD OF HEAVY RAIN AND
FREQUENT LIGHTNING.

THIS STORM WILL WILL BE NEAR YELLOW JACKET BY 400 PM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3738 10922 3755 10927 3758 10913 3756 10910
      3759 10908 3770 10860 3746 10854

JD
Special weather statement, Sep 1, 3:18 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 PM MDT SAT SEP 1 2012

UTZ024-012245-
EASTERN UINTA BASIN UT-
418 PM MDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 445
PM MDT...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES SOUTH OF MYTON...OR 24 MILES SOUTH OF
RANDLETT...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...THIS STORM MAY INTENSIFY.

THIS STORM WILL AFFECT RURAL CENTRAL AND SOUTHERN UINTAH COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4019 10960 4001 10942 3985 10974 3985 10980
      3981 10987 3981 10988 3992 10999 3994 10998

JAD
Special weather statement, Sep 1, 4:51 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
551 PM MDT SAT SEP 1 2012

COZ001-002-020030-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
551 PM MDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MOFFAT COUNTY UNTIL 630
PM MDT...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF DINOSAUR...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH A PERIOD OF HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ELK SPRINGS AROUND 610 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4070 10824 4043 10802 4022 10850 4022 10872
      4036 10884

JD
Special weather statement, Sep 1, 5:10 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
610 PM MDT SAT SEP 1 2012

UTZ029-020100-
CANYONLANDS/NATURAL BRIDGES UT-
610 PM MDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN JUAN COUNTY UNTIL
700 PM MDT...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTH OF CANYONLANDS NP...OR 35 MILES
NORTHWEST OF MONTICELLO...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL NORTHERN SAN JUAN COUNTY THROUGH 700 PM MDT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3803 11003 3805 11002 3806 11005 3811 11002
      3811 10998 3818 10991 3822 10993 3825 10992
      3828 10994 3847 10981 3827 10951 3796 10991

15

The radar

The Grand Junction radar (KGJX), 111 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rio Blanco

When
September 1, 5:23 PM MST to 5:33 PM MST
Where
Rio Blanco County, 19.86 mi E of Rangely Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -108.400

Outflow wind from a passing thunderstorm produced a wind gust near 60 mph at the Pinto RAWS observation station in central Rio Blanco County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495211.